Michigan, 2020Flash Flooding and Flooding in Michigan, May 16 to 26, 2020
May 16 to 26, 2020 · NWS DTX · 10 events in 5 counties and zones
A stalled low pressure system and frontal boundary across the southern Great Lakes region brought record rainfall to southeast Michigan beginning the morning of May 17, 2020 and continuing into the afternoon hours of May 19, 2020. Total rainfall reached 1 to 6 inches across southeast Michigan, with the 4 to 6 inches focused across the Tri-Cities region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $223 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled low pressure system and frontal boundary across the southern Great Lakes region brought record rainfall to southeast Michigan beginning the morning of May 17, 2020 and continuing into the afternoon hours of May 19, 2020. Total rainfall reached 1 to 6 inches across southeast Michigan, with the 4 to 6 inches focused across the Tri-Cities region. As a result, several rivers across the region flooded including significant flooding occurring along the Saginaw River and historic flooding along the Tittabawassee River in Midland county. The heavy rain in the Tri-Cities region resulted in the catastrophic failures of the Edenville and Sanford dams northwest of the city of Midland, which lead to extensive damage to structures and roads. The evacuation of 10,000 residents in the city of Midland before the dams gave way prevented any loss of life. The heavy rain also resulted in hundreds of road closures across the region.
In addition to the heavy rainfall, a tight pressure gradient resulting from the area of low pressure further exacerbated already high Great Lakes water levels and enabled strong east to northeast winds to produce significant lakeshore flooding along the shorelines of Lake Huron (particularly Saginaw Bay), Lake St. Clair, and western Lake Erie. Significant river flooding once again occurred along the St. Clair River as well along Anchor Bay in portions of Macomb and St. Clair counties. While a stalled low pressure system bringing soaking rainfall often occurs at least once or twice during the spring months in the vicinity of southeast Michigan, the combination of heavy rainfall, significant lakeshore and river flooding, and the resultant dam failures in Midland county make this event historically significant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 16, 1:54 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, May 16, 1:54 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
254 PM EDT Sat May 16 2020
.DISCUSSION...
A ridge of high pressure will continue to maintain dry weather into
tonight as it slowly builds east through Ontario into Quebec. This
will change Sunday morning as lead isentropic lift associated with a
developing storm system brings the first of a number of waves of
showers and thunderstorms from southwest to northeast across the
area early in the day. This upper system is currently being kicked
slowly east into western South Dakota as large system advances on
the Pacific Northwest. This system will deepen an upper low as it
continues into the midwestern states on Sunday with a surface low
developing within the east/southeast sector of the upper vorticity
center.
As this low approaches the western Great Lakes, periods of showers
and thunderstorms will pivot east/northeast into the area from
Sunday into Sunday night. First as a warm frontal boundary is pulled
north into (or at least near) the forecast area as the surface low
reaches far southern Lake Michigan/SW Lower Michigan and then as
this low encroaches on the forecast area and a strong conveyor of
moisture is transported north into the area in advance of the low.
There is a marginal risk of severe thunderstorms, mainly in the
Sunday afternoon to Sunday evening time frame as the surface warm
front attempts to lift into the southern forecast area. However, the
northward progress of this front will likely be hindered by ongoing
precipitation throughout the day, so the scope of severe weather
north into Michigan is very much in question.
Much more certain will be the heavy rain potential as PWATs climb to
1.50 inches with time into late Sunday/Sunday night within the feed
of high moisture air mass into the area. While initially the heavy
pockets of rain within showers and thunderstorms remain west of the
area nearer the system, eventually this activity does work into the
region on Sunday and then persist at times overnight into Monday
morning. Given the saturated ground in some areas from recent heavy
rains, have opted for a Flood Watch. Refer to the below Hydrology
section for greater detail.
12z models agree on keeping a fair amount of precipitation in the
area through Monday into Monday night and perhaps Tuesday as the
upper low reaches the Ohio Valley and then pivots south from there.
This will keep the generally southerly feed of moisture over much of
the area. The trend from later Monday into Tuesday should be for
less in the way of heavy rainfall (although still some pockets).
During this time frame, lakeshore flooding also becomes an
increasing concern as northeast winds increase between this low and
high pressure to the north/northeast. This process really gets
underway Sunday into Monday and continues to some degree into
Tuesday before the pressure gradient relaxes as the system finally
does pivot further south of the area.
Thereafter, models diverge somewhat (although not as much with the
12z cycle) on how the upper low will behave as it cuts off for a
short time over the Tennessee Valley region. Generally speaking,
this system will slowly wobble eastward through the middle of the
week to the south of the area, but not so far south that the risk of
precipitation entirely leaves the forecast. Models, in general, then
lift into northeastward into the eastern Great Lakes/Northeast CONUS
as the aforementioned Pacific Northwest upper trough pivots through
the northern Rockies and northern plains. Again, trajectories of the
low vary between models and with a substantial surface ridge
extended west through the Great Lakes from high pressure over
Quebec, the precipitation forecast remains dubious late in the week.
Temperatures do moderate as the system finally ejects east of the
region and especially by the end of the forecast period a shortwave
ridging shifts into the area in its wake.
&&
.MARINE...
Winds will increase Sunday from the east as a large slow moving
storm system approaches lower Michigan from the west. A warm front
will lift into southern lower Michigan/southern Lake Huron Sunday
then stall. This will spread rain and possibly thunderstorms across
the lakes Sunday. The better thunderstorm chances will be over the
southern lakes. Shower activity will last through Monday as the
surface low slowly moves east along the stalled warm front. Strong
northeast winds develop Sunday night lasting through Monday. Given
the flow direction, the long fetch could create gale-force gusts
across central Lake Huron and the Saginaw Bay. A Gale Watch is up
for those areas with small craft advisories likely needed along the
Thumb. Winds gradually weaken late Monday into Tuesday with winds
remaining out of the northeast/east through midweek.
&&
.HYDROLOGY...
A Flood Watch has been issued from Sunday morning into Monday
morning. A strong low pressure will move into the southern Great
Lakes and Ohio Valley from Sunday into Monday, leading to a
prolonged duration of widespread showers and some thunderstorms.
Periods of moderate to heavy rainfall will be most likely from
Sunday afternoon through Sunday night.
All told, model guidance still suggests potential amounts may
approach 2 inches in many areas from Sunday morning through Monday
morning with locally higher amounts possible with any thunderstorms
or in locations that see multiple rounds of heavier rates. Given the
recent rainy conditions, this additional rainfall could lead to
flooding, especially in urban and other prone areas, as well as
rises on area rivers. Hence, a Flood Watch will be issued from
Sunday morning into Monday morning.
&&
.PREV DISCUSSION...
Issued at 127 PM EDT Sat May 16 2020
AVIATION...
Ridge of high pressure will continue to hold and bring quiet weather
to Southeast Michigan into the overnight hours, with a mix of MVFR
and VFR clouds persisting this afternoon. Clouds will thicken and
lower as a low pressure system approaches from the west early
Sunday. Easterly winds will persist through the TAF cycle as rain
showers look to move in from the southwest beginning around 12Z
Sunday. Heavier rain chances then increase throughout the day on
Sunday.
For DTW...BKN MVFR clouds will continue to stick around before
slowly transitioning to VFR by early this evening. Increasing
moisture working in overnight will result in lowering ceilings back
to MVFR by Sunday morning as precipitation moves in.
DTW THRESHOLD PROBABILITIES...
* Moderate in ceilings below 5000 feet this afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from Sunday morning through Monday morning for
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
Lakeshore Flood Warning until 10 PM EDT Sunday for MIZ076-083.
Lake Huron...Gale Watch from Sunday evening through Monday evening for LHZ362-
363-421-422.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...DG
MARINE.......KDK
HYDROLOGY....DG
AVIATION.....SP
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, May 16, 2:48 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 PM EDT Sat May 16 2020
MIZ047>049-053>055-060>063-068>070-075-082-172000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Lenawee-
348 PM EDT Sat May 16 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms and heavy rainfall on Sunday. A
Flood Watch is in effect Sunday into early Monday morning.
Enhanced lakeshore flooding is possible along the Saginaw Bay and
Lake Huron shoreline Sunday into Monday as northeast winds increase
during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ076-083-172000-
Wayne-Monroe-
348 PM EDT Sat May 16 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This Afternoon and Tonight
A Lakeshore Flood Warning is in effect. Please see the latest
lakeshore hazard message for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Lakeshore Flood Warning continues into Sunday. Please see
the latest lakeshore hazard message for details.
There is a chance of thunderstorms and heavy rainfall again on
Sunday. A Flood Watch is in effect Sunday into early Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-172000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 PM EDT Sat May 16 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Gale Watch is in effect Sunday evening through Monday. Refer to the
latest Marine Weather Message for additional information. Small Craft
Advisories will also likely be needed for southern Lake Huron.
There is a chance of thunderstorms and heavy rainfall on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
DG
Event by event
5 flood, 3 lakeshore flood, 2 flash flood. Local standard time, as filed.
Lakeshore Flood, Monroe
- When
- May 16, 4:50 PM EST to May 19, 7:30 PM EST
- Where
- Monroe forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
The water level at Toledo peaked at 88.20 above LWD at 2330 LST on May 18th.
Lakeshore Flood, Wayne
- When
- May 17, 7:40 PM EST to May 19, 6:10 PM EST
- Where
- Wayne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
The water level at Fermi peaked at 81.60 above LWD at 2218 LST on May 18th.|The water level at Gibraltar peaked at 79.20 above LWD at 2224 LST on May 18th.
Flood, Bay
- When
- May 18, 11:00 AM EST to May 19, 9:00 AM EST
- Where
- Bay County, 3.66 mi NNW of Bentley to 3.24 mi NE of Bentley
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.996, -84.165
Widespread flooding closed over 100 roads across Bay, Midland, and Saginaw Counties.
Flood, Midland
- When
- May 18, 11:00 AM EST to May 19, 9:00 AM EST
- Where
- Midland County, 2.65 mi SSW of Pleasant Vly to 1.88 mi NNW of Coleman
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 43.468, -84.609
Widespread flooding closed over 100 roads across Bay, Midland, and Saginaw Counties.
Flood, Saginaw
- When
- May 18, 11:00 AM EST to May 19, 9:00 AM EST
- Where
- Saginaw County, 2.92 mi SSW of Fenmore to 4.05 mi W of Iva
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.129, -84.365
Widespread flooding closed over 100 roads across Bay, Midland, and Saginaw Counties. In Saginaw County, there were numerous structures that suffered flood damage. A total of 148 buildings suffered major damage, with 13 homes or buildings destroyed, while another 287 buildings were affected or suffered minor damage from a combination of areal flooding and river flooding.
Lakeshore Flood, Bay
- When
- May 18, 3:15 PM EST to 4:00 PM EST
- Where
- Bay forecast zone
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
The water level at Essexville peaked at 70.60 above LWD at 1542 LST.
Flood, Saginaw
- When
- May 18, 11:00 PM EST to May 26, 10:40 AM EST
- Where
- Saginaw County, 0.85 mi NE of Fordney to 10.05 mi NNE of Bridgeport
- Cause
- Heavy Rain
- Property damage
- $9.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.410, -83.990
The Saginaw River experienced moderate flooding due to the heavy rainfall across the Tri-cities, with the river cresting at 22.32 feet during the evening of May 22nd. In Saginaw County, there were numerous structures that suffered flood damage. A total of 148 buildings suffered major damage, with 13 homes or buildings destroyed, while another 287 buildings were affected or suffered minor damage from a combination of areal flooding and river flooding.
Flash Flood, Midland
- When
- May 19, 4:38 PM EST to May 20, 6:30 AM EST
- Where
- Midland County, 2.04 mi NW of Edenville to 1.7 mi WNW of Sanford
- Cause
- Dam / Levee Break
- Property damage
- $100 million
- Reported by
- Emergency Manager
- Coordinates
- 43.820, -84.410
The failure of Edenville Dam lead to the failure of the Sanford Dam downstream and historic flooding along the Tittabawassee River as the river stage at Midland reached 35.05 feet on May 20th. Widespread homes and businesses suffered damage. Two bridges were washed away and the highway U.S. 10 bridge was also damaged.
Flash Flood, Midland
- When
- May 19, 7:30 PM EST to May 20, 11:07 AM EST
- Where
- Midland County, 1.22 mi NE of Sanford to 2.11 mi E of Mapleton
- Cause
- Dam / Levee Break
- Property damage
- $100 million
- Reported by
- Emergency Manager
- Coordinates
- 43.680, -84.360
The Sanford Dam failed due to the failure of the Edenville Dam upstream in response to widespread heavy rain. This lead to historic flooding along the Tittabawassee River as the river stage at Midland reached 35.05 feet on May 20th. Approximately 1000 buildings or homes were severely damaged or destroyed, with about 1500 homes or buildings being affected or suffering minor flood damage in total across Midland County.
Flood, Midland
- When
- May 20, 6:30 AM EST to May 21, 5:00 AM EST
- Where
- Midland County, 0.32 mi ESE of Edenville to 2.66 mi NE of Mapleton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.799, -84.374
The flooding from the failure of the Edenville and Sanford Dams was slow to recede, with road closures persisting for days.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 16, 20201 death · 1 event
- Flash Flood and Flooding in Texas, May 16, 2020$7.0 million · 53 kt wind · 5 events
- Flood and Lakeshore Flood in Ohio, May 16 to 19, 2020$1.0 million · 5 events
- Tornadoes and Flash Flood in Arkansas, May 16, 2020$127,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Texas, May 16, 2020$45,000 · EF1 · 5 events
- Flooding and Damaging Wind in Indiana, May 16, 2020$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202058 kt wind · 16 events
- Damaging Winds in Texas, May 16, 2020$19,000 · 53 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202068 kt wind · 8 events
- Heavy Rain in Iowa, May 16 to 17, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202050 kt wind · 6 events
- Hail in New Mexico, May 16, 20201.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884035, 884037, 884025, 884026, 884029, 884038, 886843, 886587, 886588, 891570.